North Dakota, 2015

Heavy Snow in North Dakota, December 22 to 23, 2015

December 22 to 23, 2015 · NWS BIS · 4 events in 4 counties and zones

A surface and mid-level low lifted across the Dakotas, followed by an upper level short wave trough. Snow quickly developed in the late morning and continued through the afternoon into the evening hours before gradually diminishing.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface and mid-level low lifted across the Dakotas, followed by an upper level short wave trough. Snow quickly developed in the late morning and continued through the afternoon into the evening hours before gradually diminishing. The highest snow amount of eight inches occurred in Rolette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 22, 9:39 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 22, 9:39 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
939 AM CST TUE DEC 22 2015

.UPDATE...
ISSUED AT 929 AM CST TUE DEC 22 2015

WEBCAM TRENDS THROUGH 1520 UTC INDICATE THAT THE 700-900 MB DRY
LAYER HAS NOT YET BEEN SUFFICIENTLY ERODED ACROSS CENTRAL NORTH
DAKOTA FOR SNOWFALL TO REACH THE SURFACE. 15 UTC RAP SOUNDINGS
SUGGESTS THE LAYER WILL QUICKLY SATURATE IN THE 16-17 UTC
TIMEFRAME. OVERALL...THE 12 UTC WRF-NMM/ARW...NAM NEST AND 11-14
UTC HRRR ITERATIONS SUPPORT THE TREND FROM THE 00 AND 06 UTC
GLOBAL SUITES OF A SLIGHT NORTHWARD SHIFT IN THE SNOWBAND TODAY AS
COMPARED TO RUNS YESTERDAY...WITH NOW LESS THAN ONE INCH OF SNOW
EXPECTED FOR BISMARCK/MANDAN.

UPDATE ISSUED AT 646 AM CST TUE DEC 22 2015

NO SIGNIFICANT CHANGES WITH THIS UPDATE OTHER THAN TO BLEND THE
LATEST RADAR TRENDS INTO THE HOURLY POP FORECAST THROUGH 15 UTC.
RADAR ECHOES HAVE BEEN STEADILY INCREASING OVER SOUTH CENTRAL ND
DURING THE LAST 90 MINUTES...AND WHILE NO PRECIPITATION REPORTS
HAVE BEEN RECEIVED YET...THE 12 UTC BISMARCK SOUNDING IS NEARLY
SATURATED ALOFT...SO SNOW SHOULD QUICKLY DEVELOP BY MID MORNING.

NOTE THAT OVERNIGHT RAP AND HRRR SIMULATIONS /INCLUDING THE ESRL
HRRR/ HAVE BEEN INCONSISTENT FROM RUN TO RUN AND WITH THE GLOBAL
MODEL GUIDANCE...ESPECIALLY ON THE WESTERN AND SOUTHERN BOUNDARY
OF EXPECTED SNOWFALL TODAY...SO THE ACCUMULATION FORECAST STAYED
THE SAME WITH THIS UPDATE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 350 AM CST TUE DEC 22 2015

ACCUMULATING SNOW IS THE MAIN CONCERN IN THE SHORT TERM.

CURRENTLY...THE SURFACE LOW WAS AT THE BORDER OF SOUTHEASTERN
MONTANA AND NORTHEASTERN WYOMING. STRONG SOUTHWESTERLY SURFACE
WINDS WERE NOTED OVER EASTERN WYOMING AND FAR WESTERN SOUTH
DAKOTA. THESE SURFACE WINDS WERE INDICATIVE OF A STRONG LOW LEVEL
JET DEPICTED IN THE MODELS AT H925 AND H850. AT UPPER LEVELS...A
STRONG SHORTWAVE WAS CENTERED OVER WYOMING. LIGHT RADAR RETURNS
WERE OVER EASTERN MONTANA INTO NORTHEASTERN WYOMING...BUT
INTENSITIES WERE INCREASING SOUTH AND EAST OF BILLINGS INTO
NORTHEASTERN WYOMING...IN THE VICINITY OF THE UPPER LEVEL
SHORTWAVE.

THE UPPER LEVEL SHORTWAVE IS FORECAST TO MOVE NORTHEAST ACROSS THE
DAKOTAS TODAY AND MOVE INTO SOUTHERN MANITOBA TONIGHT. THE SURFACE
AND H700 LOW ARE FORECAST TO TRACK NORTHEASTWARD ACROSS NORTH DAKOTA
TODAY...REACHING THE ND/MN/MANITOBA BORDER BY MIDNIGHT TUESDAY
NIGHT. STRONG FRONTOGENETIC FORCING WITH VERTICAL MOTION IN THE
DENDRITIC GROWTH ZONE ARE EXPECTED ALONG THIS TRACK. THE MODELS
INDICATE A DEEPER DENDRITIC GROWTH ZONE LATE THIS MORNING/AFTERNOON
IN NORTH CENTRAL NORTH DAKOTA. FARTHER SOUTH THE TEMPERATURE
PROFILES ARE WARMER EARLY ON THIS MORNING WHEN THE BEST VERTICAL
MOTION IS FORECAST. SO THE LATEST RUN OF THE MODELS VALIDATE THE
ONGOING FORECAST OF MORE PRECIPITATION/SNOWFALL NORTH CENTRAL VERSUS
ACROSS THE SOUTH. THE WARM AIR LAYER OFF THE SURFACE ASSOCIATED WITH
THE LOW LEVEL JET WILL BRING A CHANCE OF MIXED PRECIPITATION TO
PARTS OF SOUTHERN NORTH DAKOTA TODAY...AND THIS WILL LIMIT THE
AMOUNT OF SNOW EXPECTED IN THE SOUTHERN TIER OF COUNTIES.

THE LATEST SHORT TERM HIGH RESOLUTION MODELS ARE NOT AS ROBUST WITH
PRECIP OUTPUT AS THE GLOBAL MODELS...AND USED A BLEND OF HIGH RES
AND GLOBAL MODEL SNOW RATIO METHODS. SNOW IS EXPECTED TO BEGIN OVER
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA AROUND 6 AM CST...AND
INCREASE QUICKLY BY AROUND 9 AM CST. THE GREATEST FORCING MOVES INTO
NORTHERN NORTH DAKOTA AROUND/AFTER 9 AM CST AND THE AFTERNOON HOURS
SHOULD SEE THE MOST SNOW ACCUMULATIONS ACROSS THE NORTH. THE
SOUTHWEST AND SOUTH CENTRAL SHOULD SEE UP TO AN INCH OR 2 OF SNOW BY
TONIGHT...WITH THE GREATEST SNOWFALL OF 3 TO OVER 5 INCHES OF SNOW
IN THE NORTH CENTRAL...WITH THE HIGHER AMOUNTS IN THE TURTLE
MOUNTAINS AREA.

WILL ADD BOTTINEAU COUNTY TO THE ONGOING WINTER WEATHER
ADVISORY...WHICH WILL INCLUDE WESTHOPE AND BOTTINEAU...VELVA AND
TOWNER...AND POINTS EAST TO RUGBY AND THE TURTLE MOUNTAINS. THERE
MAY BE A COUPLE LOCALES THAT REACH 6 INCHES OR A BIT MORE...BUT IN
GENERAL 3 TO 5.5 INCHES OF SNOW IS EXPECTED MOST AREAS IN THE
ADVISORY.

SNOW SHOULD TAPER TO LIGHT SNOW OR FLURRIES AS THE SYSTEM MOVES
NORTHEAST...BUT LINGER THROUGH THE NIGHT TUESDAY NIGHT AS A WEAK
TROWAL FEATURE KEEPS THE WRAP AROUND PRECIPITATION AS FAR WEST AS
MONTANA.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 350 AM CST TUE DEC 22 2015

COOL AND GENERALLY QUIET WEATHER WILL PREVAIL IN THE LONG TERM.

FLURRIES OR LIGHT SNOW SHOWERS REMAIN POSSIBLE ON WEDNESDAY WITH
LINGERING CYCLONIC FLOW ACROSS THE REGION. ON THE LARGE SCALE...A
BROAD AND LOW-AMPLITUDE 500-MB TROUGH OVER THE WESTERN AND CENTRAL
UNITED STATES WILL BE REPLACED BY A MUCH DEEPER AND DYNAMICALLY-
ENERGIZED TROUGH CENTERED ON THE FOUR-CORNERS REGION BY SATURDAY.
THAT TRANSITION COULD YIELD LIGHT SNOW IN THE NORTHERN PLAINS LATE
ON CHRISTMAS DAY OR MORE SO ON FRIDAY NIGHT AS FLOW ALOFT BECOMES
SOUTHWESTERLY. HOWEVER...CONFIDENCE IN THE NORTHERN EXTENT OF ANY
LIGHT SNOW IS MODEST AT BEST AS SPLIT FLOW TAKES SHAPE ALOFT...AS
EXEMPLIFIED BY THE 00 UTC ECMWF...WHICH WAS A DRY SOLUTION ACROSS
MUCH OF WESTERN AND CENTRAL ND DURING THAT TIME FRAME.

TEMPERATURES WILL BE SEASONABLY COOL MOST OF THE PERIOD...AND WILL
BE COLDEST FRIDAY INTO SATURDAY...WHEN LOWS WILL BE AROUND 0 F AND
HIGHS WILL ONLY BE IN THE TEENS F PER A 00 UTC MULTI-MODEL BLEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 929 AM CST TUE DEC 22 2015

IFR/LIFR CONDITIONS IN SNOW AT KMOT/KJMS DEVELOPING THIS
MORNING...CONTINUING THROUGH THE EARLY AFTERNOON AT KJMS AND
POSSIBLY INTO THE EVENING AT KMOT. IFR CONDITIONS IN LIGHT SNOW
POSSIBLE BY MIDDAY AT KISN WITH A BRIEF LATE AFTERNOON BREAK
POSSIBLE BEFORE ADDITIONAL LIGHT SNOW THIS EVENING AND TONIGHT.
MVFR/IFR CONDITIONS IS STRATUS AT KBIS/KDIK TODAY AND TONIGHT WITH
MUCH LOWER PROBABILITIES FOR SNOW COMPARED TO THE OTHER
TERMINALS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NDZ004-
005-012-013-022-023-025.

&&

UPDATE...AYD
SHORT TERM...JV
LONG TERM...CJS
AVIATION...AYD
Hazardous weather outlook, Dec 22, 8:59 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
859 AM CST TUE DEC 22 2015

NDZ004-005-012-013-022-023-025-231500-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-
859 AM CST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT TODAY THROUGH
THIS EVENING. TOTAL SNOWFALL OF 3 TO 5 INCHES IS EXPECTED. SEE
WWW.WEATHER.GOV/BIS FOR FULL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-009>011-018>021-034>037-231500-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-DUNN-MERCER-OLIVER-
MCLEAN-MORTON-BURLEIGH-KIDDER-STUTSMAN-
859 AM CST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ONE TO THREE INCHES OF SNOW IS EXPECTED TODAY. ROADS MAY BECOME
SLICK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017-031>033-040>048-050-051-231500-
MCKENZIE-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
859 AM CST TUE DEC 22 2015 /759 AM MST TUE DEC 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Local storm report, Dec 22, 11:35 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 AM CST TUE DEC 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     SNOW             HARVEY                  47.77N  99.94W
12/22/2015  M1.2 INCH        WELLS              ND   TRAINED SPOTTER

            SNOW CONTINUING IN HARVEY WITH VISIBILITIES LOWERING.
            1.2 INCHES OF SNOW SO FAR.

&&

KSIMOSKO
Local storm report, Dec 22, 11:48 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1148 AM CST TUE DEC 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     SNOW             5 NW GEORGE LAKE        48.16N 100.46W
12/22/2015  E1.5 INCH        MCHENRY            ND   TRAINED SPOTTER

            ESTIMATED 1.5 INCHES THUS FAR... STILL SNOWING.

&&

KSIMOSKO
Local storm report, Dec 22, 12:14 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1214 PM CST TUE DEC 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     SNOW             4 NW SELZ               47.90N  99.95W
12/22/2015  E2.5 INCH        PIERCE             ND   TRAINED SPOTTER

            2.5 INCHES THUS FAR. STILL SNOWING WIITH VISIBILITY ONE
            HALF MILE AND A SUSTAINED WIND OF 15 MPH.

&&

KSIMOSKO
Local storm report, Dec 22, 12:19 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1219 PM CST TUE DEC 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     SNOW             7 SSW ANAMOOSE          47.80N 100.30W
12/22/2015  E2.0 INCH        SHERIDAN           ND   TRAINED SPOTTER

            WIND UP TO 20 MPH AT TIMES WITH VISIBILITY DOWN TO ONE
            QUARTER OF A MILE AT TIMES.

&&

KSIMOSKO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, McHenry

When
December 22, 1:03 PM CST to December 23, 12:00 AM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Locations near Towner and Velva received six inches of snow.

Heavy Snow, Rolette

When
December 22, 1:03 PM CST to December 23, 12:00 AM CST
Where
Rolette forecast zone
Reported by
Trained Spotter
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Locations near Mylo received eight inches of snow.

Heavy Snow, Bottineau

When
December 22, 1:03 PM CST to December 23, 12:00 AM CST
Where
Bottineau forecast zone
Reported by
Trained Spotter
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Locations near Willow City received seven inches of snow.

Heavy Snow, Pierce

When
December 22, 1:03 PM CST to December 23, 12:00 AM CST
Where
Pierce forecast zone
Reported by
Trained Spotter
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Locations near Berwick received six inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609904, 609905, 610543, 610544.